For the ex-cancer patient, an ache or twinge or bout of tiredness is not easily waved aside. You try to forget about the dangerous surprises your body might spring on you, but it is always there, lurking ominously in the dark alleys of your mind: the possibility that your weariness or your aching bones are evidence of Something Sinister.
I have discovered that Something Sinister is one of the many euphemisms for Cancer.
Busting medical jargon is part of my job, but I had never come across that one before. Not until I heard my doctors use it.
"I'm sure your lump is nothing serious, but let's get you checked out anyway, in case it's Something Sinister," my GP said.
"I don't think there's Anything Sinister going on," my hospital consultant might say in an effort to reassure.
So there I was, back at the breast clinic with worries about Something Sinister.
I've been pretty gung-ho about getting on with my cancer-free life. What else can you do? I've been cut up, poisoned, blasted, and now I've got a mighty deterrent in the shape of 10 years worth of drugs. Tiny, innocent-looking pills called Letrozole whose job it is to keep me free of oestrogen, the hormone that was to blame for the growth of my cancer lump. (Not all breast cancers are cheered on by oestrogen, but mine was.)
So what's there to fear?
Debilitating exhaustion, that's what. The kind of exhaustion that saw me slumped on my desk by lunchtime, back in bed most afternoons just so that I could get through the evenings. Yes, I could manage full days (two in a row, at a push), but paid for it by needing several days to recover. This was new. I've never regained my full energy since the cancer treatments, but it had not been this bad. I mean, I've walked a marathon, for crying out loud! I wasn't full of bouncy energy then, but even so, I managed it. I couldn't contemplate walking even a fraction of that distance now.
"What do you expect? You've bounced back too quickly! You've overdone things! Think of all that poison last year!"
"It takes at least a year to recover from breast cancer treatments. In fact, it can take up to five."
"Perhaps - perhaps - you are experiencing some form of depression?" (This was always floated tentatively.)
Well, yes, but. But. Why on earth would I be feeling better and better, gradually, only for things to go downhill again? This was no ordinary tiredness. I am quite a positive kind of person, but now I was beginning to wake up with a sense of dread about the day ahead, which would invariably end up in frustrated tiredness.
I didn't dismiss the possibility of Depression. Why should I be immune to such illness? But really, would depression cause such extremes of tiredness?
I'm not even mentioning the bone aches. Those, I knew, were courtesy of the Letrozole tablets. But there was the somewhat worrying matter of Shortness Of Breath. As I said, an ex-cancer patient notes every change and every niggle.
The sum total of all this looked very much like a woman in extreme old age, hobbling about before collapsing in a reclining chair for her afternoon rest. Actually, make that a morning rest.
Thankfully, my GP and hospital consultant took me seriously.
They started their detective work with gusto. Blood tests. X-rays. A string of appointments.
And thankfully, they found Nothing Sinister.
I could have kissed my consultant when she suggested plan C, which was to experiment with stopping my tablets for a couple of weeks. Could they be the culprit? I had my suspicions. I know that it's impossible to predict women's response to these kind of pills. "Some of my patients don't really notice they're taking them," my GP had said. "Other can't bear it, they can hardly get through the day."
I didn't take the tablet one Tuesday evening. On Wednesday, I felt better. More positive. Less tired. On Thursday, I was a New Woman.
This was three weeks ago, and I haven't had a single daytime hour in bed since stopping those pills. My bone aches are just a faint echo of their previous ferocity.
I had started to think very seriously about giving up work altogether. Now, I am planning my next projects.
It's by no means a miracle cure. I am not the woman I once was, sprightly and lithe and full of possibilities. I have to pace myself, take it easy. But then, so do most of my friends who are in their fifties and sixties.
Could I stay off those pills forever? Alas, no such luck. Last week, I started another one. Same type of medicine, different make, different name (Exemestane). Alarmingly, the list of side effects looks identical to the those on the Letrozole leaflets. So far so good, but be warned little pills, I'm keeping my eye on you.
If they cause similar debilitating side effects, there's a plan D in the shape of the more widely known Tamoxifen. For ten years.
Do I really need to take these wretched things for that long? Yes, apparently I do.
I quizzed my consultant today. What are the actual benefits of this hormone treatment? What is the research evidence?
She looked somewhat alarmed at my apparent willingness to sacrifice these benefits if I felt that the disadvantages were worse. Not being able to get through the day for the next 10 years is, it seems to me, quite a high price to pay. For what?
Well, here it is. "Studies have shown that over 10 to 15 years," my consultant explained, leaning forward so that she could look straight into my eyes, "3% of women benefit from taking the tablets."
I know what doctors mean by "benefit", but I needed to clarify, just to be sure, so I asked: "That means that in the group of women taking the tablets, 3% more women are alive after 10 years than in the group of women not taking any tablets?"
Yes, that's correct. "So please," the consultant implored, touching my arm, "stick with it. We will find one that works for you, even if this one doesn't."
Right now, with my replenished levels of energy, I am willing to agree that it is worth it, because I could easily imagine being one of those three out of a hundred women who didn't take the tablets and died of Something Sinister.
What I didn't dare ask is how many women took the tablets and died anyway.
Perhaps it's better not to know. Let's leave that possibility safely tucked away in the dark alleys of my mind.